Prologue

I am 21 years old. I was diagnosed with eczema when I was seven. It affected my neck, the inside of the knee & elbow, my pre-orbital areas, and that was about all. It was mild. Affected areas were localized to the aforementioned areas. My worried parents brought me to see a dermatologist and ever since, topical steroids had been the most loyal of companions. On hindsight, that moment alone has shaped my life for the next 15 years. I religiously applied the creams – sporadically – for the next decade and a half. I stopped using them midway in primary school, and also during the first 2 years of secondary school – for whatever reasons. I continued applying the creams in my JC days, right up till I enlisted for army. I have to stress that all these while, prior to my enlistment, I have never visited the National Skin Centre or consulted any other dermatologist. In fact, I stopped visiting the dermatologist, instead relying on over the counter remedies, or seeing my general practitioner for prescription. Thus my exposure to topical steroids all these while had been relatively mild & intermittent. I was always prescribed creams (unknown strengths) in 5ml bottles. My guess is that I used around 6 bottles of creams on an average year. I am pretty sure that they were mild corticosteroid. During periods of not using the creams (Upper primary and lower secondary), I experienced some forms of withdrawal, unbeknownst to me at that point – or was it genuine eczema – as my diet was pretty messed up back then, I will never know.

Shit started when I enlisted for army. During my first two months of army, I attempted to flare up my eczema. Despite my best efforts to eat allergic food and scratched them on purpose, I failed to inflamed my skin significantly (I was trying to get a downpes, foolish yes). Two months on, and having failed to inflame my skin significantly, I resumed my mild application of the steroid. This went on for three more months, before I yet again decided to inflame my skin – this time with a renewed conviction. I went without steroid for three months, and by December 2011, yours truly got what I wanted. I managed to downpes, and the doctor gave me three days MC for severe eczema. It was that bad. I never realized that I was going through TSW. Instead of continuing my withdrawal, I started applying the new steroid creams given by NSC. (The big guns..) Over the course of 12 months, I used seven 100g bottles of Betamethasone Valerate 0.025% and two 100g bottles of 0.05%, and 45g of 0.1% (FML). I used at least 5 tubes of 15g Protopic mainly around my pre-orbital and mouth areas.

I was expecting complete reversal of my rashes and a swift return to how my skin was like pre-enlistment. But my skin never got there. The rashes go, but there was a very artificial look on my skin. Moreover, I was never more reliant on the creams then ever. I had to apply them everyday for fear of a backlash. It dawned on me that something was not quite right. I eventually stumbled upon the ITSAN site, and consequently a fellow skin warrior – Juliana’s site. However it was only half a year later, that I accepted and acknowledged the fact that I was addicted to steroids and the only way out is to brave it through.

I started my journey on the 22nd February 2013. It is with unwavering determination, that however long it may last, I am intent to see it through.

P.S. I had three separate steroid injections to a little lump on my arm, in an attempt to remove it. Needless to say, it din’t work. I am not sure if those jabs would count towards my cumulative usage of steroids, as it was injected specifically to that raised lump. (Thank you doctor)

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s